Wyoming, 2021High Wind in Wyoming, December 18 to 19, 2021
December 18 to 19, 2021 · NWS CYS · 2 events in 2 counties and zones
High winds returned to southeast Wyoming wind-prone areas Arlington and Bordeaux on the 18th and 19th with wind gusts around 60 MPH. This resulted in multiple closures of Interstates 80 and 25 to light, high-profile vehicles.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds returned to southeast Wyoming wind-prone areas Arlington and Bordeaux on the 18th and 19th with wind gusts around 60 MPH. This resulted in multiple closures of Interstates 80 and 25 to light, high-profile vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 18, 4:42 PM MST, 5 hours earlier.
Area forecast discussion, Dec 18, 4:42 PM MST, 5 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
442 PM MST Sat Dec 18 2021
.SHORT TERM...(This evening through Sunday Night)
Issued at 205 PM MST Sat Dec 18 2021
The main concern with this portion of the forecast is the high
wind potential during the next couple of days.
Latest water vapor loop was showing a very distinct potential
vorticity anomaly spinning off the coast of the southwest British
Columbia. This feature is progged to open up and slide east
through the southern Canadian providences during the next 24-36
hours. This feature will induce more pressure falls over the
northern Plains and help tighten the pressure/height gradients
between Craig Colorado and Casper Wyoming tonight up to 80-90
meters which is ideal for very strong winds at Arlington tonight.
So far, winds have been slow to increase across that area, perhaps
due to lack of 700-500mb subsidence. However, this subsidence is
expected to increase overnight and Sunday. We did back off
slightly on the wind speeds since the majority of the Geostrophic
flow is 50kts or less, but with such a strong gap flow these winds
will most likely still be 65 to 75 mph.
East of the Laramie Range, the winds have been a bit stronger at
Bordeaux compared to Arlington this afternoon. Looking at the
latest objective analysis there is a fairly tight pressure
gradient between Bordeaux and Craig Colorado. This gradient should
continue tightening tonight along, increasing 850-800mb flow,
mountain wave activity and good subsidence which should set the
stage for some pretty strong winds. There is still some
uncertainty on where that lee side trof will setup tonight, but
regardless there are plenty of indicators that signal 65 to 75 mph
winds developing after midnight and continuing through Sunday.
The main question is how far east these winds will spread out into
the Wyoming plains. The NAM/GFS are showing the bulk of the
subsidence building into eastern Platte and Converse counties
after 12Z Sunday morning and continuing through 00Z Monday with
750-800mb at least 50kts during that time. Therefore, we have
decided to push back the High Wind Watch to that timeframe.
However, if some mountain wave activity does kick in a little
earlier then later shifts may need to bump the timing.
We did drop temperatures a bit on Sunday night as the back door
cold front slides into the Nebraska panhandle in response to the
Canadian shortwave pushing eastward. Hard to say how far south
this Canadian air will move south, but it could dip as far as the
southern panhandle with lows possible dropping into lower to mid
teens. Stay tuned on the potential for further changes with the
position of this front early Monday morning.
.LONG TERM...(Monday through Saturday)
Issued at 205 PM MST Sat Dec 18 2021
Very few changes to the long term forecast from the previous shift.
We are still looking at a prolonged period of elevated to high winds
across southeast Wyoming with elevated winds in the Nebraska
panhandle and little to no precipitation.
Monday temperatures look to be above normal for the Cheyenne area,
near normal for the North Platte River Valley, and 5 to 10 degrees
below normal for areas north of the North Platte River Valley with a
strong cold front passage that quickly retreats back north. The
front does not seem to quite make it to Cheyenne, so Cheyenne stays
in the warm sector, keeping high temperatures in the 50s. Looking at
soundings, even as the front retreats and the flow in areas around
Lusk, Chadron, Scottsbluff, and Alliance goes from strong
north/northwesterly to south/southwesterly, the inversion at the
lower levels is so strong, those areas are going to have a hard time
warming up throughout the day. Current forecast high temperatures
are in the mid-20s to low 30s.
However, by Tuesday areas across southeast Wyoming and the Nebraska
panhandle will have no trouble reaching near normal west of the
Laramie Range and 10 to 15 degrees above normal east of the Laramie
Range. These well above normal temperatures will continue until
Christmas when we get a slight cool down.
Strong pressure gradients paired with high pressure and subsidence
will reside over the area until Friday (Christmas Eve) when a
shortwave ahead of a deep trough pushes the high pressure east,
keeping the chances for high winds, especially in the wind-prone
areas elevated.
Holiday snow chances still look pretty limited for areas outside of
the Snowy and Sierra Madre Mountain Ranges. There is a slight chance
of precipitation for areas along and west of the Laramie Range, but
the chances are very low to almost non-existent. As of right now,
areas east of the Laramie Range are out of luck for a white
Christmas, but maybe if everyone dreams of a white Christmas it'll
come true?
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 414 PM MST Sat Dec 18 2021
VFR flight conditions are anticipated through the forecast period.
LLWS will begin to increase in coverage this evening for CYS and
LAR by 1Z-2Z.LLWS will occur over the western NE Panhandle after
12Z Sunday, primarily for BFF, CDR, and AIA. Wind gusts will ramp
up by 12Z for the southeast WY terminals to 25-35 knots, and by
18Z Sunday will begin to spread into the western NE Panhandle
terminals to 25 knots.
&&
.FIRE WEATHER...
Issued at 205 PM MST Sat Dec 18 2021
Near critical fire weather conditions are expected for portions
of the southern panhandle and Laramie county on Sunday where the
lack of snow cover exist. Strong winds of 20 to 25 mph with gusts
to 30 mph is possible. The only limitation will be the 3hr time
condition on the relative humidity due to limited daylight.
Otherwise, snow cover will limit any fire weather concerns.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST Sunday for WYZ106-110.
High Wind Watch from late tonight through Sunday afternoon for
WYZ101-107.
NE...None.
&&
SHORT TERM...REC
LONG TERM...LK
AVIATION...BW
FIRE WEATHER...RECHazardous weather outlook, Dec 18, 6:37 AM MST, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
637 AM MST Sat Dec 18 2021
WYZ106-110-191345-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
637 AM MST Sat Dec 18 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds will develop over the wind prone areas of southeast
Wyoming today and persist through Sunday night. Patchy blowing
snow is also expected. High Wind Warnings are in effect for
Arlington and Bordeaux.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
High winds are expected to persist through at least late Sunday
afternoon.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101-107-191345-
Converse County Lower Elevations-East Platte County-
637 AM MST Sat Dec 18 2021
This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds may spread into the plains of Converse and eastern
Platte Counties late tonight through Sunday. A High Wind Watch has
been issued.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
High winds may persist through Sunday afternoon.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ102>105-108-109-111>119-
191345-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
637 AM MST Sat Dec 18 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 18, 5:49 PM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MST SAT DEC 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HIGH SUST WINDS 7 NW ELK MOUNTAIN 41.75N 106.51W
12/18/2021 M42 MPH CARBON WY DEPT OF HIGHWAYS
HALLECK RIDGE WYDOT SITE. SUSTAINED WINDS GREATER THAN 40
MPH FOR PAST HOUR. SUSTAINED WINDS RANGED FROM 40 TO 45
MPH WITH PEAK GUST OF 57 MPH.
&&
GERALD.CLAYCOMBHigh Wind, North Snowy Range Foothills
- When
- December 18, 9:42 PM MST to December 19, 2:38 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet stations Arlington (KARL) and Halleck Ridge (WY18) along Interstate 80 measured wind gusts around 58 MPH. WYDOT mesonet station Arlington measured maximum wind gust at 9:42 PM MST on the 18th. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles multiple times on the 18th and 19th.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 19, 12:24 AM MST to 3:24 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured wind gusts 58-63 MPH 9 miles south of Wheatland. Maximum wind gust measured at 2:44 PM MST on the 19th. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles multiple times throughout this period.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, December 18, 20211 death · $20,000 · 1 event
- Tornado and Damaging Winds in Texas, December 18, 2021$212,000 · EF1 · 4 events
- Winter Storm and Winter Weather in Vermont, December 18 to 19, 2021$115,000 · 16 events
- Damaging Winds in Louisiana, December 18, 2021$33,000 · 50 kt wind · 7 events
- Winter Weather in New York, December 18 to 19, 202118 events
- Winter Weather in Maine, December 18 to 19, 202115 events
- Winter Storm and Winter Weather in New York, December 18, 20219 events
- Heavy Snow and Winter Weather in Montana, December 18 to 20, 20218 events
- Winter Storm in New Hampshire, December 18 to 19, 20218 events
- Ice Storm and Heavy Snow in Alaska, December 18 to 22, 202162 kt wind · 6 events
- Winter Storm in Maine, December 18 to 19, 20216 events
- High Wind in Montana, December 18 to 20, 202177 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990035, 990034.